New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Nov 2009
Total Posts : 76
   Posted 3/11/2010 8:53 AM (GMT -6)   
Just when I find a combo that works for me the doctor insists I can't stay on the combo.

I've been taking 2.5mg abilify, 50mg seroquel XR, and 75mg topamax 2xdaily, but now the doctor says I can have either the abilify or the seroquel, because the risk of side effects from them is too great to be on both at the same time.

When I was on the seroquel by itself I was tired all the time, and unable to drive or get anything done around the house, plus I was noticing a tendency to curl my hands into tight balls all the time that the Pdoc said could be tardive dyskinesia, which started to go away as we decreased the dosage.

Being on the abilify by itself caused me to spin into a hypomanic state though (at 5mgs), along with the feelings of agitations and restlessness which we combated with klonopin (which I don't want to rely on because I know it's addictive)

because of the problems I've been having with the seroquel, it looks liek trying to abilify again by itself is my only option, but if this doesn't work, my only option is to try different meds.

The doc says, due to my history of side effects from various meds, my options are pretty slim. She feels my options at this point are limited to Lithium which scares the living daylights out of me. It's perhaps the one bipolar med I've never been on before, because I've always refused it. I've heard so many horror stories about people being on it, and have had a few friends over the years who were on it and heard them complain about it so much.

My husband is being so supportive, and last night talking to him he stated that right now I'm more stable then I've been in the last year, so changing things now seems like I'm letting him down, but I understand the doctors reasoning, and I do agree. Just feeling a bit devestated that after so many years of trying so many combinations of medicines, when I find one that works, I'm told I can't have it for longer then a few weeks to balance me out.

Regular Member

Date Joined Nov 2009
Total Posts : 76
   Posted 3/11/2010 9:53 AM (GMT -6)   
I mentioned Lamictal, and my doctor doesn't want to treat me with that, she says it's not appropriate for me and my type of bipolar. I can't really remember why at the moment, but I think she said it was more for rapid cycling bipolars, which I'm not. I tend to cycle very slowly, it;s the med changes that cause me to cycle fast.

as to diet, I do use caffiene in small doses to help treat headaches as they come and for energy when I'm tired or haven;t been able to sleep, I refrain from alcohol except in small amount on rare occasions. One of my hobbies is home brewing meads and cordials, so there's always a small amount of tasting (small sips) of my creations before bottleing and then through the aging process. I found that this creative process is something both myself and my husband are very good at, and my friends very much enjoy our efforts when we go to camping events. I've made a bit of a name for myself with my bottles and brews, and that helps to boost my sense of worth among strangers. it's also a great way to make friends when I can waltz into a campground at an event with a bottle of something tasty
Diagnosed Bipolar 1995
Successfully Treated now in 2009.
Abilify 2.5mg 1xpm, Seroquel XR 50-100mg PM. Topamax 75mg 2x daily

Veteran Member

Date Joined May 2007
Total Posts : 3715
   Posted 3/12/2010 12:45 PM (GMT -6)   

Are you talking to a psychiatrist or a gp? I've never heard that lamictal is for rapid cyclers? I've been on it for like 7 years and I have bpII. I'm sorry to hear about the new med change. It's icky and hard. Hang in there!

Co-Moderator, Bipolar and Depression Forums
Bipolar II

"Bipolar disorder can be a great teacher. It's a challenge, but it can set you up to be able to do almost anything else in your life." - CARRIE FISHER

Veteran Member

Date Joined Jan 2010
Total Posts : 2896
   Posted 3/12/2010 2:17 PM (GMT -6)   
I'm BPII and on Lamictal (and Abilify and Klonopin). I do rapid, ultra-rapid and ultraradian cycle, but my pdoc says it is for people that experience more depression. Most medications knock out the manias, which can be totally useless for BPII.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 27, 2016 10:02 AM (GMT -6)
There are a total of 2,712,846 posts in 299,131 threads.
View Active Threads

Who's Online
This forum has 153723 registered members. Please welcome our newest member, g1rlygirrrl.
350 Guest(s), 17 Registered Member(s) are currently online.  Details
ValentineBaby, imagardener2, jboy145, Melissa D., Kct, jliggett69, LymeTrez, g1rlygirrrl, Navigator, Butterfly_13, breakfastclub1, sam12, eat2bwell, LMusings, UC Medic, Myself 09, Sissy63

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer